Hail, Dawes
- When
- June 16, 2:08 PM MST to 2:13 PM MST
- Where
- Dawes County, 10 mi SE of Chadron
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.728, -102.861
Quarter to golf ball size hail was reported southeast of Chadron.
An afternoon thunderstorm in Dawes County produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
An afternoon thunderstorm in Dawes County produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 16, 10:45 AM MST, 3 hours 23 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHEYENNE WY 1145 AM MDT SUN JUN 16 2013 .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY MORNING) ISSUED AT 1145 AM MDT SUN JUN 16 2013 MID HIGH LEVEL CLOUDS MOVING INTO SERN WY AHEAD OF UPPER LEVEL DISTURBANCE MOVING INTO CENTRAL/NRN CO. SFC TROUGH INTO NEBR PANHANDLE KEEPING SFC WINDS SW WHILE IN WY WINDS GENERALLY W TO NW. EXPECT ISOLD HIGH BASED CONVECTION WITH CIGS AROUND 080-100 IN WY ZONES CYS LAR AND RWL. BEST MOISTURE AND INSTABILIY WILL SHIFT SOUTH AND EAST WITH MVFR CIGS/VIS POSSIBLE AT BFF AND SNY AFT 21Z. SOME UPSLOPE IFR CIGS AND FOG POSSIBLE AFTER 09Z IN NEBR PANHANDLE AT SNY TO AIA.SLA && .SHORT TERM...(TODAY THROUGH MONDAY) ISSUED AT 500 AM MDT SUN JUN 16 2013 A FEW WEAK SHOWERS DEVELOPED OVER THE HIGH COUNTRY EARLY THIS MORNING AHEAD OF A SHORTWAVE TROUGH MOVING TO THE NORTHWEST ACROSS THE GREAT BASIN. A LINE OF SHOWERS AND ISOLATED STORMS DEVELOPED IN THE NORTHERN PANHANDLE AS WELL ALONG WHAT LOOKS TO BE A WARM FRONT THAT IS MOVING NORTH ACROSS THIS AREA. SHOULD SEE THIS ACTIVITY CONTINUE FOR THE MOST PART THIS MORNING. THE UPPER RIDGE AXIS WILL REMAIN OVER THE ROCKIES AS A SECOND UPPER LEVEL WAVE WILL BEGIN TO DROP SOUTH INTO THE NORTHERN PLAINS THIS AFTERNOON. AN ASSOCIATED WEAK COOL FRONT SLOWLY MOVING SOUTH ACROSS THE FORECAST AREA EARLY THIS EVENING. FIRST THOUGH...A DEVELOPING LEE SIDE TROUGH WILL MOVE SOUTHEAST ACROSS THE EASTERN PLAINS LATE THIS MORNING AND AFTERNOON WITH SFC WINDS SHIFTING TO THE NORTH AND THEN NORTHEAST THROUGH THIS TIME. TEMPERATURES WILL BE WARMER TODAY THAN YESTERDAY AS A THERMAL RIDGE MOVES OVER THE FORECAST AREA AHEAD OF THE COOL FRONT. WITH CONTINUED ENERGETIC AND MOIST SOUTHWEST FLOW OVERHEAD IN ADDITION TO A NUMBER OF SFC FORCING MECHANISMS IN PLACE...WILL SEE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA TODAY. LOOKS TO BE A BROADER COVERAGE OF ACTIVITY FOR TODAY THAN YESTERDAY WITH THE FOCUS FOR INITIATION ALONG THE DEVELOPING LEE TROUGH IN ADDITION TO THE HIGHER TERRAIN FEATURES THAT ARE THE MOUNTAINS AND CHEYENNE RIDGE. UPWARDS OF 2000 J/KG OF CAPE WITH MINIMAL CAP ALONG AND EAST OF THE LARAMIE RANGE COMBINED WITH 40 TO 50 KT OF DEEP LAYER SHEAR WILL INCREASE CHANCES ONCE AGAIN FOR SOME OF THE STORMS TO ORGANIZE AND BECOME SEVERE. WITH WEAK LOW LEVEL SHEAR AND HIGH LCLS IN PLACE DUE TO WARMER TEMPS OVER THE MAJORITY OF THE REGION...THE MAIN THREATS WILL ONCE AGAIN BE LARGE HAIL AND DAMAGING DOWNBURST WINDS. INCREASING LOW LEVEL SHEAR AND LOWER LCLS LATE THIS AFTERNOON AHEAD OF THE LEE TROUGH IN THE SOUTHERN NEBRASKA PANHANDLE WILL BRING A LOW POSSIBILITY FOR AN ISOLATED TORNADO AS WELL. ALTHOUGH THE MAIN LIKELIHOOD OF SEVERE POTENTIAL WILL BE EAST OF THE LARAMIE RANGE...CANNOT RULE OUT A COUPLE STORMS APPROACHING SEVERE LIMITS OUT WEST ESPECIALLY FOR DOWNBURST WINDS AS FORECAST SOUNDINGS IN THIS AREA SHOW A PRONOUNCED INVERTED-V PROFILE BY LATE AFTERNOON. COULD SEE OVERALL ACTIVITY LAST LONGER INTO THE NIGHT DEPENDING ON THE MOVEMENT OF THE COOL FRONT AS IT PUSHES SOUTH ACROSS THE FORECAST AREA IN THE LATE EVENING. THE UPPER LEVEL RIDGE AXIS WILL REMAIN OVER THE ROCKIES AND WILL AMPLIFY SLIGHTLY ON MONDAY AS THE NORTHERN SHORTWAVE FEATURE DIGS INTO THE NORTHERN PLAINS. TEMPERATURES AT THE SURFACE AND ALOFT WILL BE SLIGHTLY COOLER OVERALL BEHIND THE COOL FRONT...WHICH LOOKS TO REMAIN STALLED ALONG THE LARAMIE RANGE THROUGH THE DAY. EAST-SOUTHEASTERLY UPSLOPE WINDS BEHIND THE FRONT WILL INCREASE MOISTURE ADVECTION AND WILL PROVIDE STRONG CONVERGENCE ALONG THE LARAMIE RANGE. SO THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR THE FORECAST AREA THROUGH MONDAY. SLIGHTLY COOLER TEMPS ALOFT WILL REDUCE THE CAP IN THE AFTERNOON...SO ONCE AGAIN EXPECTING SOME STORMS TO BECOME SEVERE ALONG AND EAST OF THE LARAMIE RANGE IN THE AFTERNOON. .LONG TERM...(MONDAY NIGHT THROUGH SATURDAY) ISSUED AT 500 AM MDT SUN JUN 16 2013 THE UPPER LEVEL PATTERN WILL BE DOMINATED BY RIDGING FROM THE ROCKIES TO THE EASTERN GREAT PLAINS...WITH TROUGHS ANCHORED OVER THE WESTERN AND EASTERN CONUS. THE MODELS CONTINUE TO BRING WEAK UPPER LEVEL DISTURBANCES FROM THE GREAT BASIN UP AND OVER THE RIDGE INTO THE GREAT PLAINS THROUGH THE EARLY PART OF THE WEEK. A SURFACE DRY LINE OR TROUGH WILL BE QUASI-STATIONARY ACROSS THE EASTERN WYOMING AND COLORADO PLAINS DURING THE SAME TIME PERIOD. MOIST UNSTABLE AIR ALONG AND EAST OF THIS FEATURE WILL INTERACT WITH THE DISTURBANCES TO PRODUCE MAINLY AFTERNOON AND EVENING CONVECTION. TSTORM COVERAGE WILL GENERALLY BE SCATTERED EAST OF THE LARAMIE RANGE...WITH MORE ISOLATED COVERAGE TO THE WEST. SOUTHERLY WINDS WILL BE BREEZY TUESDAY...WITH MORE WIDESPREAD BREEZY CONDITIONS ACROSS THE WESTERN PANHANDLE AND WEST OF THE LARAMIE RANGE FOR WEDNESDAY. WEDNESDAY WILL BE DRY WITH THE UPPER RIDGE AND SUBSIDENT FLOW OVER THE CWFA. A FRONT WILL PUSH SOUTH ACROSS THE HIGH PLAINS LATE THURSDAY WITH WINDS SHIFTING FROM SOUTHERLY TO EASTERLY. A LOW LEVEL MOISTURE AXIS WILL EXTEND FROM EAST CENTRAL WYOMING TO THE WESTERN PANHANDLE FRIDAY AND SATURDAY. ISOLATED DIURNAL CONVECTION WILL ONCE AGAIN DEVELOP ALONG AND EAST OF THIS BOUNDARY. TEMPERATURES THROUGHOUT THE LONG TERM PERIOD WILL AVERAGE SEASONAL NORMALS. WARMEST PERIOD WILL BE THE END OF THE WEEK WITH DRIER SOUTHWEST FLOW IN PLACE AND 700MB TEMPERATURES FROM 14 TO 18C. TEMPERATURES WILL COOL SLIGHTLY FOR THE WEEKEND AS HIGH PRESSURE RIDGE BUILDS SOUTH THROUGH MONTANA AND WYOMING. && .FIRE WEATHER... ISSUED AT 500 AM MDT SUN JUN 16 2013 A NUMBER OF WEATHER DISTURBANCES MOVING OVER THE DISTRICT THROUGH EARLY THIS WEEK WILL MAINTAIN CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH THIS TIME. ENOUGH MOISTURE LOOKS TO BE AVAILABLE FOR WETTING RAINS OUT OF MOST STORMS...ALTHOUGH BREEZY SOUTHWEST WINDS AND HUMIDITIES IN THE LOW TEENS ARE EXPECTED AGAIN TODAY FOR THE HIGH COUNTRY WHICH COULD ATTRIBUTE TO LITTLE RAINFALL IN THIS AREA. HUMIDITIES WILL REMAIN ON THE LOW SIDE OUT WEST FOR THE NEXT COUPLE OF DAYS IN ADDITION TO BREEZY SOUTH TO SOUTHWEST WINDS. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && UPDATE...SLA SHORT TERM...RJM LONG TERM...JAMSKI AVIATION...SLA FIRE WEATHER...RJM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1040 AM MDT SUN JUN 16 2013 WYZ101>119-171245- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1040 AM MDT SUN JUN 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING... SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS SHOULD OCCUR THIS AFTERNOON INTO EARLY THIS EVENING MAINLY OVER THE MOUNTAINS INTO THE EASTERN PLAINS. A FEW STORMS COULD BECOME STRONG WITH HAIL AND GUSTY WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN ACTIVE WEATHER PATTERN WILL PERSIST THROUGH THE MIDDLE OF THE WEEK WITH DAILY CHANCES FOR SHOWERS AND STORMS MAINLY OVER THE MOUNTAINS AND EASTERN PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-171245- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 1040 AM MDT SUN JUN 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS SHOULD MOVE ACROSS THE PANHANDLE THIS AFTERNOON INTO EARLY THIS EVENING. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING DOWNBURST WINDS THE GREATEST THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CHANCES FOR SHOWERS AND STORMS WILL CONTINUE THROUGH THE MID PART OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY LATE THIS AFTERNOON THROUGH EARLY THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
The Rapid City radar (KUDX), 155 km away, was scanning. The volume nearest the first event began at 21:07 UTC.
1 hail. Local standard time, as filed.
Quarter to golf ball size hail was reported southeast of Chadron.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448402.